Alert archive / Minnesota / Red Flag Warnings in 2017
Red Flag Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at Nov 28, 2017, 1:18 PM CST for Big Stone County, Traverse County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 28, 2017, 1:18 PM CST (19:18 UTC)
- Expired
- Nov 28, 2017, 5:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2407 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -193 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455 WWUS83 KABR 281918 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 118 PM CST Tue Nov 28 2017 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... MNZ039-046-SDZ273-282300- /O.NEW.KABR.FW.W.0010.171128T1918Z-171128T2300Z/ Traverse-Big Stone-Red River Valley- 118 PM CST Tue Nov 28 2017 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046 AND 273... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 5 PM CST this afternoon. * AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather Zone 046 Big Stone and Fire Weather Zone 273 Red River Valley. * WINDS...Northwest 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...15 to 25 percent. * IMPACTS...Critical fire weather conditions are occurring. Use caution as rapid fire growth is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TMT
1 follow-up statement
237 WWUS83 KABR 282248 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 448 PM CST Tue Nov 28 2017 MNZ039-046-SDZ273-290000- /O.EXP.KABR.FW.W.0010.000000T0000Z-171128T2300Z/ Traverse-Big Stone-Red River Valley- 448 PM CST Tue Nov 28 2017 ...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046 AND 273... Conditions are beginning to improve as temperatures cool and wind speeds decrease. The Red Flag Warning will be allowed to expire at 5 PM CST. $$ Dorn
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Nov 28, 11:38 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Nov 28, 11:38 AM CST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1138 AM CST Tue Nov 28 2017 .UPDATE... Issued at 1134 AM CST Tue Nov 28 2017 Aviation discussion updated below for 18Z TAFs. UPDATE Issued at 1043 AM CST Tue Nov 28 2017 Will continue to see breezy and gusty west to northwest winds across the CWA today, especially for eastern areas and into the Coteau region. Under sunny skies, temperatures will rise into the upper 40s to low 50s. Little, if any noteworthy changes to the grids/forecast up through 00Z this evening. && .SHORT TERM...(Today through Thursday Afternoon) Issued at 337 AM CST Tue Nov 28 2017 High clouds have moved southeast of Aberdeen to Pierre and according to most guidance will continue to propagate to the southeast and out of the CWA today. There is also a mid deck still to the west of Aberdeen, and this may linger into the day but is still not expected to have a significant impact on the forecast. So the main forecast concern for the next 48 hours is winds and temperatures. The main mechanism for winds today will be daytime heating, with pressure rises/pressure gradient/cold advection currently at or past their peak. Steep low level lapse rates in BUFKIT support mixed winds into the 30 to low 40kt range, mainly across our northeast, with the usual NAM/GFS bias in the degree of mixing. Used a middle of the road approach when selecting guidance winds for today, which generally falls just shy of advisory criteria. 925mb temperatures are still a standard deviation above climo - so blended guidance highs some 10 to 15 degrees above average is appropriate. Surface ridge settles just to our south this evening so we will see favorable radiational conditions for the first half of tonight before winds shift to the south and the gradient begins to tighten. By 12Z pressure falls across the western CWA are close to 8mb/6hrs. We see a surface trof move across the CWA during the day and on the backside the gradient also remains tight, peaking at 03Z at about 16mb across the state. Mixed winds peak around 50kts across our west river counties in the afternoon before loss of daytime heating. Temperatures at 925mb fall about 5C so there is some cold advection, and there are pressure rises - so winds will continua into the evening though with less intensity. 925mb temperatures are still a standard deviation above climo, though with westerly flow and enhanced mixing we should achieve several degrees higher compared to Tuesday. .LONG TERM...(Thursday Evening through Monday) Issued at 337 AM CST Tue Nov 28 2017 While the pattern is active in the extended with multiple shortwaves and lows, the majority of the period remains dry. Upper ridging will build in to the plains over the weekend bringing warmer temperatures in the 40s and 50s. A deep trough over the desert southwest will attempt to filter east next week, but at this point models indicate its influence will be minimal over the Dakotas as a weaker northern jet holds northwest flow over the region. Still, high temps will likely drop back into the 30s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1134 AM CST Tue Nov 28 2017 VFR conditions will prevail through the TAF forecast period. Breezy and gusty west-northwest surface winds this afternoon will subside by sunset, only to switch to the south tonight and Wednesday morning and become quite windy and gusty once again. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...Connelly LONG TERM...Wise AVIATION...TMT
Hazardous weather outlook, Nov 28, 3:16 AM CST, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 316 AM CST Tue Nov 28 2017 SDZ003>006-009-010-015>023-033>037-045-048-051-290930- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 316 AM CST Tue Nov 28 2017 /216 AM MST Tue Nov 28 2017/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds, with gusts of 40 to 50mph are expected for Wednesday, with temperatures also well above average. This will likely result in another day with the rangeland fire index reaching the high to very high category. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ007-008-011-290930- Traverse-Big Stone-Marshall-Roberts-Day- 316 AM CST Tue Nov 28 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight With gusty northwest winds over 40mph, and above average temperatures - the rangeland fire index will reach the very high category today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds, with gusts of 40 to 50mph are expected for Wednesday, with temperatures also well above average. This will likely result in another day with the rangeland fire index reaching the high to very high category. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
Nearby
Red Flag Warnings in Minnesota, 2017Red Flag Warnings in South Dakota, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.